Minnesota, 2016

Blizzard in Minnesota, December 6 to 7, 2016

December 6 to 7, 2016 · NWS FGF · 14 events in 14 counties and zones

As northwest winds increased from west to east on the Tuesday the 6th, whiteout conditions quickly developed. Wind gusts as high as 55 mph were recorded.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

As northwest winds increased from west to east on the Tuesday the 6th, whiteout conditions quickly developed. Wind gusts as high as 55 mph were recorded. The worst conditions occurred over the northern and central Red River Valley, which had just picked up heavy amounts of snow. However, as the wind surge spread southward, even the southern Red River Valley, which had not picked up much snow, saw ground blizzard conditions. Many schools, which had closed on Tuesday the 6th, also closed on Wednesday the 7th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 6, 10:04 AM CST, 1 hour 56 minutes earlier.

Area forecast discussion, Dec 6, 10:04 AM CST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1004 AM CST Tue Dec 6 2016

.UPDATE...
Issued at 948 AM CST Tue Dec 6 2016

Blizzard warning now in effect across the all of eastern ND minus
Sargent, Ransom and Richland counties as winds are slowing
increasing with the center of the low pressure system now between
Thief River Falls and Roseau. Gusts 50 to 55mph have been measured
from Cando to Langdon down to Devils Lake, Cooperstown and Valley
City airports. Winds will continue to strengthen to the east of
this corridor with widespread white out conditions. Def zone snow
band will continue all day in the northern valley and slowly
weaken gradually expanding to the east. Did extend the end time
for winter headlines until midnight with MAV/MET guidance trending
higher and longer on winds this evening.

UPDATE Issued at 718 AM CST Tue Dec 6 2016

Blizzard conditions have now reached an area including Devils
Lake...Cooperstown...and Valley City. The latest RAP/HRRR/NAM
guidance suggests the SFC low should begin to slowly propagate
east/southeast. Timing of current blizzard headlines in good
shape...along with overall forecast. Interesting that snow ratios
from overnight have been around 20:1...and this snow fell with
minimal wind so sampling should be mostly pure.

Where the heaviest snow has fallen...and in addition to the
blowing snow concerns...significant drifting snow will be a major
impact...and may start to mention this in our statements.

&&

.SHORT TERM...(Today and tonight)
Issued at 418 AM CST Tue Dec 6 2016

Main concern will be the high impact winter storm/blizzard ongoing
or developing. Incoming model guidance...including CAMS...are in
excellent agreement. Round 1...heavy snow...has unfolded as
expected. Round 2...blizzard...looks to be on track. The main
challenge will be timing and track of the sfc low and exact timing
of the stronger winds moving in from the west. Strong upper
low...and associated sfc low continues to deepen and will stall
near Hallock (northern valley)...then slowly propagate
east/southeast after 15z. The associated strong deformation zone
will become oriented north to south...and then slowly propagate
east. Already high snow ratios will become higher as a colder
airmass advects into the region. The steep mid-level lapse rates
that led to the 1 to 2 inch per hour snowfall rates overnight no
longer exist...but given the deformation zone along with high snow
ratios should lead to at least a couple more inches of snow area
wide...and likely up to 6 or 7 more inches of snow where forcing
is strongest (near or just east of the valley?).

Anyway...blizzard/whiteout conditions the main impact today.
Strong winds combined with falling snow and what is already on the
ground will lead to whiteout conditions...especially in open
areas. Kept the same timing which still should be close...but may
adjust some minor details if/when conditions warrant.

Extended winter weather advisory to the south of the blizzard
warning with strong winds combined with falling snow leading to
some visibility issues in open areas.

Details that might change with future updates...With the surface
low stalling and propagating east a tad slower...areas near the
northern valley and adjacent portions of Minnesota may experience
a slight delay in blizzard onset. Also...current headlines expire
at 6pm which may need to be extended into the evening hours.
Last...blizzard warning may need to be extended to cover the
southern valley or Fergus Falls area if snow rates become heavy
enough that far south.

.LONG TERM...(Wednesday through Monday)
Issued at 418 AM CST Tue Dec 6 2016

Zonal flow develops with quick moving shortwaves. The strongest
model signal for accumulating snow is around the Saturday/Sunday
period...although confidence in details are low. Temperatures
definitely colder...although near normal the main highlight. With
the baroclinic zone near the region...confidence with winter
storms may be lacking until a day or two beforehand.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 718 AM CST Tue Dec 6 2016

EXPECT IFR conditions in either ceilings or visibilities through
the period. Northwest winds will increase in GFK/FAR today to
20-35 kts with DVL seeing gusts to 45 kts. BJI and TVF will be
near the surface low and see a south to southwest wind gradually
shift to the west later today.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Weather Advisory until midnight CST tonight for NDZ049-
     052-053.

     Blizzard Warning until midnight CST tonight for NDZ006>008-
     014>016-024-026>030-038-039-054.

MN...Winter Weather Advisory until midnight CST tonight for MNZ017-
     023-028>031-040.

     Winter Weather Advisory until noon CST today for MNZ002-003-022-
     027.

     Blizzard Warning until midnight CST tonight for MNZ001>004-007-
     008-013>015-022-027.

     Winter Storm Warning until midnight CST tonight for MNZ005-006-
     009-016.

     Winter Storm Warning until noon CST today for MNZ001-004-007-008-
     013>015.

&&

UPDATE...JK
SHORT TERM...TG
LONG TERM...TG
AVIATION...Riddle
Hazardous weather outlook, Dec 6, 7:22 AM CST, 4 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
722 AM CST TUE DEC 6 2016

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-071200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
722 AM CST TUE DEC 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA, WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS COMBINED WITH FALLING SNOW WILL LEAD TO BLIZZARD OR NEAR
BLIZZARD CONDITIONS DEVELOPING FROM WEST TO EAST ACROSS MUCH OF
EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA DURING THE MORNING
OR EARLY AFTERNOON HOURS. CONDITIONS WILL BE WORST ACROSS
NORTHEAST NORTH DAKOTA INTO NORTHWEST MINNESOTA WHERE 6 TO 10 INCHES
OF SNOW FELL LAST NIGHT. ADDITIONALLY...SIGNIFICANT DRIFTING SNOW
AND RESULTANT IMPACTS ARE EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE NEXT CHANCE FOR ACCUMULATING SNOW WILL BE AT SOME POINT
SATURDAY OR SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL AND VISIBILITY REPORTS ARE APPRECIATED.

FGF

In the hours before

Local storm report, Dec 6, 10:36 AM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1036 AM CST TUE DEC 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       HATTON                  47.64N 97.46W
12/06/2016  E12.5 INCH       TRAILL             ND   PUBLIC

            24 HR SNOWFALL. SOCIAL MEDIA REPORT.

&&

WBARRETT
Local storm report, Dec 6, 10:41 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1041 AM CST TUE DEC 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       1 W MAYVILLE            47.50N 97.35W
12/06/2016  M6.7 INCH        TRAILL             ND   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

WBARRETT
Local storm report, Dec 6, 10:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1044 AM CST TUE DEC 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             RED LAKE FALLS          47.89N 96.27W
12/06/2016  M4.5 INCH        RED LAKE           MN   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

WBARRETT
Local storm report, Dec 6, 10:46 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1046 AM CST TUE DEC 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY SNOW       ESMOND                  48.03N 99.76W
12/06/2016  M8.3 INCH        BENSON             ND   CO-OP OBSERVER

            24 HR SNOWFALL.

&&

WBARRETT
Local storm report, Dec 6, 10:48 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1048 AM CST TUE DEC 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY SNOW       NORTHWOOD               47.74N 97.57W
12/06/2016  E12.0 INCH       GRAND FORKS        ND   PUBLIC

            STILL SNOWING

0600 AM     HEAVY SNOW       GRAND FORKS             47.92N 97.07W
12/06/2016  M10.5 INCH       GRAND FORKS        ND   OFFICIAL NWS OBS

            STILL SNOWING

0600 AM     HEAVY SNOW       4 SSW GRAND FORKS       47.86N 97.11W
12/06/2016  M8.5 INCH        GRAND FORKS        ND   COCORAHS

0600 AM     HEAVY SNOW       5 W GRAND FORKS         47.92N 97.18W
12/06/2016  M9.5 INCH        GRAND FORKS        ND   ASOS

            OFFICIAL SNOWFALL OBSERVATION FROM CONTRACT WEATHER
            OBSERVER AT THE GRAND FORKS AIRPORT. STILL SNOWING

0701 AM     HEAVY SNOW       FISHER                  47.80N 96.80W
12/06/2016  M9.5 INCH        POLK               MN   PUBLIC

            STILL SNOWING

0701 AM     HEAVY SNOW       KARLSTAD                48.58N 96.52W
12/06/2016  M8.5 INCH        KITTSON            MN   PUBLIC

            STILL SNOWING

0701 AM     HEAVY SNOW       PISEK                   48.31N 97.71W
12/06/2016  M8.0 INCH        WALSH              ND   PUBLIC

            STILL SNOWING

0701 AM     HEAVY SNOW       HANNAFORD               47.31N 98.19W
12/06/2016  M10.0 INCH       GRIGGS             ND   PUBLIC

            STILL SNOWING

0736 AM     HEAVY SNOW       MICHIGAN                48.03N 98.12W
12/06/2016  M9.0 INCH        NELSON             ND   CO-OP OBSERVER

            STILL SNOWING

0736 AM     SNOW             GREENBUSH               48.70N 96.18W
12/06/2016  M5.5 INCH        ROSEAU             MN   CO-OP OBSERVER

            STILL SNOWING

0757 AM     SNOW             CROOKSTON               47.77N 96.61W
12/06/2016  M5.5 INCH        POLK               MN   COCORAHS

0800 AM     HEAVY SNOW       3 N YORK                48.36N 99.57W
12/06/2016  M6.0 INCH        BENSON             ND   AMATEUR RADIO

            24 HR SNOWFALL.

0800 AM     HEAVY SNOW       LANCASTER               48.86N 96.80W
12/06/2016  M9.0 INCH        KITTSON            MN   CO-OP OBSERVER

            24 HR SNOWFALL, MORE TO COME.

0800 AM     SNOW             SEBEKA                  46.63N 95.09W
12/06/2016  M2.0 INCH        WADENA             MN   CO-OP OBSERVER

            24 HR SNOWFALL.

0800 AM     HEAVY SNOW       STARKWEATHER            48.45N 98.88W
12/06/2016  M6.0 INCH        RAMSEY             ND   CO-OP OBSERVER

            24 HR SNOWFALL.

0800 AM     HEAVY SNOW       PARK RIVER              48.39N 97.74W
12/06/2016  M8.0 INCH        WALSH              ND   CO-OP OBSERVER

            24 HR SNOWFALL, MORE TO COME.

0800 AM     HEAVY SNOW       WARREN                  48.20N 96.77W
12/06/2016  M9.0 INCH        MARSHALL           MN   CO-OP OBSERVER

            24 HR SNOWFALL,MORE TO COME.

0800 AM     HEAVY SNOW       HALLOCK                 48.77N 96.94W
12/06/2016  M7.0 INCH        KITTSON            MN   CO-OP OBSERVER

            24 HR SNOWFALL.

0800 AM     HEAVY SNOW       HATTON                  47.64N 97.46W
12/06/2016  E12.5 INCH       TRAILL             ND   PUBLIC

            24 HR SNOWFALL. SOCIAL MEDIA REPORT.

0800 AM     HEAVY SNOW       1 W MAYVILLE            47.50N 97.35W
12/06/2016  M6.7 INCH        TRAILL             ND   CO-OP OBSERVER

            24 HR SNOWFALL.

0800 AM     SNOW             RED LAKE FALLS          47.89N 96.27W
12/06/2016  M4.5 INCH        RED LAKE           MN   CO-OP OBSERVER

            24 HR SNOWFALL.

0800 AM     HEAVY SNOW       ESMOND                  48.03N 99.76W
12/06/2016  M8.3 INCH        BENSON             ND   CO-OP OBSERVER

            24 HR SNOWFALL.

0800 AM     HEAVY SNOW       5 SE STEPHEN            48.40N 96.80W
12/06/2016  E8.0 INCH        MARSHALL           MN   PUBLIC

            24 HR SNOW FROM SOCIAL MEDIA.

&&

WBARRETT
Local storm report, Dec 6, 11:16 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1116 AM CST TUE DEC 06 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     SNOW             BEMIDJI                 47.48N 94.88W
12/06/2016  E4.0 INCH        BELTRAMI           MN   PUBLIC

            SUBMITTED THROUGH SOCIAL MEDIA.

&&

WBARRETT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 blizzard. Local standard time, as filed.

Blizzard, Kittson

When
December 6, 12:00 PM CST to December 7, 6:00 AM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Blizzard, East Marshall

When
December 6, 12:00 PM CST to December 7, 6:00 AM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, West Marshall

When
December 6, 12:00 PM CST to December 7, 6:00 AM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, West Polk

When
December 6, 12:00 PM CST to December 7, 6:00 AM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard, East Polk

When
December 6, 12:00 PM CST to December 7, 6:00 AM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard, Pennington

When
December 6, 12:00 PM CST to December 7, 6:00 AM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Blizzard, Red Lake

When
December 6, 12:00 PM CST to December 7, 6:00 AM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Blizzard, Norman

When
December 6, 12:00 PM CST to December 7, 6:00 AM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Blizzard, Mahnomen

When
December 6, 12:00 PM CST to December 7, 6:00 AM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Blizzard, Clay

When
December 6, 12:00 PM CST to December 7, 6:00 AM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Blizzard, West Becker

When
December 6, 12:00 PM CST to December 7, 6:00 AM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Blizzard, Wilkin

When
December 6, 5:15 PM CST to December 7, 6:00 AM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Blizzard, West Otter Tail

When
December 6, 5:15 PM CST to December 7, 6:00 AM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Blizzard, Grant

When
December 6, 5:15 PM CST to December 7, 6:00 AM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666029, 666031, 666032, 666033, 666034, 666035, 666036, 666037, 666038, 666039, 666040, 666041, 666042, 666043.